Alert archive / North Carolina / Tornado Warnings in 1996

Tornado Warning 11, NWS Wilmington, NC

August 4, 1996Brunswick County, North Carolina

NWS Wilmington, NC issued this tornado warning at Aug 4, 1996, 9:23 AM EDT for Brunswick County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1996, 9:23 AM EDT (13:23 UTC)
Expired
Aug 4, 1996, 10:15 AM EDT
In force
52 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1996-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1996-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Aug 4, 2:37 AM EDT, 6 hours 46 minutes earlier.

Area forecast discussion, Aug 4, 2:37 AM EDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 AM EDT SUN AUG 4 1996

DRYG ABV 700 MB IN FULL SWING AS GULF CONNXTN LOST AND 500MB H EDGES NE
FM OK TO OH BY WED...BUT BLO 700 MB SLOWER/LESS DRYING ALG COAST WI
OCEAN COMPONENT CONTG. CONVCTV TEMP IN UPR 80S WL FIRE LT AFTN TS...
BUT WI GRADLY BLDG RDG ALF...EACH S/WV WL HAVE LESS TOTAL PCPN...TS
WL BCM FEWER.

CWF...HOLD THE COURSE.

ILM TB 86/74 88/73 88 5432
FLO TT 91/73 9R1/73 91 5353

MATHESON

In the hours before

Special weather statement, Aug 4, 5:13 AM EDT, 4 hours 10 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
530 AM EDT SUN AUG 4 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

 ................. SOUTH CAROLINA...................................
 DARLINGTON    GEORGETOWN     MARLBORO
 DILLON        HORRY          WILLIAMSBURG
 FLORENCE      MARLBORO       ADJACENT COASTAL WATERS

 ................. NORTH CAROLINA...................................
 BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
 BRUNSWICK     PENDER
 COLUMBUS      ROBESON
....................................................................

SYNOPSIS...WITH A WEAKENING FRONT AND LESS MOISTURE ON THE COAST...
THUNDERSTORMS WILL BE CONCENTRATED MAINLY IN THE COASTAL COUNTIES...WITH
AN INCH OF RAIN PER HOUR POSSIBLE THIS AFTERNOON. THUNDERSTORM WINDS
WILL GUST AROUND 30 MPPH.

MATHESON

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:28 AM EDTTornado WarningILMBrunswick47 min
Aug 4, 9:38 AM EDTTornado WarningILMBrunswick37 min

Nearby

Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.